WHAT ARE NEW PSYCHOACTIVE SUBSTANCES?
New Psychoactive Substances (NPS), also known as ‘synthetic drugs’ or ‘legal highs’ are chemicals that are made to act in a similar way to drugs like cannabis, ecstasy, cocaine or methamphetamine. They come in different forms including:
- Powders / pills.
- Synthetic cannabis (synthetic chemicals that have been added to herbal or plant material).
Although called ‘new’ some have been around for decades and are often sold as incense, bath salts, plant food or wrongly marketed as safer or legal alternatives to other drugs.
MISCONCEPTION ABOUT THEIR LEGAL STATUS
In attempts to stay ahead of, or get around the law, manufacturers have changed the molecular structure of NPS. NPS have been changed so often and new substances made that it is practically impossible to know what is in what you are taking. Laws regarding NPS may be different depending on where you are in the world but even NPS bought from regulated licenced sources can be dangerous Buying them from the internet or from unregulated sources can be very risky as even if it has ‘legal’ on the packet there is no guarantee what’s in the packet is legal or safe. For example, two products, each sold as synthetic cannabis may be completely different chemicals from each other and have nothing in common with cannabis or even the ingredients written on the packets. NPS have been linked to deaths in the United Kingdom, Europe, America and Australia.
SIGNS OF OVERDOSE
The effects of NPS vary from substance to substance and so may signs of overdose. Some signs of overdose can include:
- Rigid muscles / spasms
- Shaking / shivering
- Fever / overheating
- Nausea or vomiting
- Difficulty / stopped breathing
- Can’t be woken up
- Confusion or distress
- Paranoia, fear and panic
- Agitation and aggression
If you think someone has overdosed, please consider the following:
Before you act, check for dangers such as needles.
Call an ambulance, tell the operator your location, and stay on the line.
If confused or panicking, try to reassure them.
Maintain calmness in the area.
If overheating, try to cool them down by loosening outer clothing or putting a wet towel on the back of the neck or under their arms.
If you can’t get a response, put them in the recovery position.
The Recovery Position
Support face Place the arm nearest to you at right angles to the body. Place their other hand against their cheek.
Lift Leg Get hold of the far leg just above the knee and pull it up, keeping the foot flat on the ground.
Roll over Keep their hand pressed against their cheek and pull on the upper leg to roll them towards you and onto their side.
WHAT NOT TO DO IN THE EVENT
OF A SUSPECTED OVERDOSE
- Do NOT leave the person alone.
- Do NOT give the person anything to eat
or drink, or try to induce vomiting.
Content supplied by Penington Institute